Alert archive / Oregon / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Medford, OR

May 30, 2020Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at May 30, 2020, 12:51 PM PDT for Klamath County, Oregon. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2020, 12:51 PM PDT (19:51 UTC)
Expired
May 30, 2020, 1:15 PM PDT
In force
24 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Klamath County, OR

The radar

The Medford radar (KMAX), 180 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 12:58 PM PDTHAIL 0.71 W Crescent, OR
May 30, 1:14 PM PDTHAIL 1.75Crescent, ORHAIL DAMAGED VEHICLES. MINOR STREET FLOODING AND MUDSLIDES IN TOWN ALSO REPORTED.
May 30, 1:14 PM PDTHAIL 1.75Crescent, ORHAILED FOR APPROXIMATELY 15 MINUTES. HAIL DAMAGED VEHICLES. MINOR STREET FLOODING AND MUDSLIDES IN TOWN ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:52 AM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS56 KMFR 301951
SVRMFR
ORC035-302015-
/O.NEW.KMFR.SV.W.0007.200530T1951Z-200530T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
1251 PM PDT Sat May 30 2020

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  North central Klamath County in south central Oregon...

* Until 115 PM PDT.

* At 1250 PM PDT, a severe thunderstorm was located near Crescent, or
  13 miles south of La Pine, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crescent and Gilchrist. 

This includes the following highways...
 US 97 in Oregon between mile markers 173 and 191.
 Highway 31 in Oregon between mile markers 3 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4334 12147 4338 12174 4362 12173 4361 12139
TIME...MOT...LOC 1950Z 193DEG 56KT 4349 12160 

HAIL...1.00IN
WIND...60MPH
 
$$

SK
1 follow-up statement
390 
WWUS56 KMFR 302007
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
107 PM PDT Sat May 30 2020

ORC035-302016-
/O.EXP.KMFR.SV.W.0007.000000T0000Z-200530T2015Z/
Klamath OR-
107 PM PDT Sat May 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KLAMATH COUNTY
WILL EXPIRE AT 115 PM PDT...
    
The severe thunderstorm which prompted the warning is moving north 
and out of the warned area. Therefore, the warning will be allowed 
to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM PDT for
south central Oregon.

LAT...LON 4334 12147 4338 12174 4362 12173 4361 12139
TIME...MOT...LOC 2006Z 193DEG 56KT 4369 12154 

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:34 AM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 30, 8:34 AM PDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
834 AM PDT Sat May 30 2020

.DISCUSSION...So far this morning the forecast appears on track.
Two areas of impactful weather are anticipated. The first will be
heavy showers, with embedded thunderstorms likely from the
Cascades west. Rain rates in the common showers are expected to be
around 0.2"/hr. The embedded convective elements could increase
these rates in excess of 2"/hr for brief periods of time; as storm
motion is faster paced. The rain rates in these convective
elements will be enough to cause ponding along roadways, localized
urban flooding and decreased visibility for drivers.

The previous shift also noted the appearance of back building.
Backbuilding is a common pattern that can lead to flooding and is
likely to cause rapid rises in creeks and small streams. Areas of
backbuilding can currently be observed over Del Norte county in N.
California, at an area of diffluence. This region will shift
north and eastward through the morning, as the low tracks towards
Mt. Shasta.

Also of concern is the risk for severe thunderstorms in northeast
Klamath county and northwest Lake county. SPC has placed this
region in a slight risk for severe. This threat will be mainly in
the morning, with storms developing after noon having a lower
probability of being severe. The main threat with these fast
moving storms will be strong winds in excess of 50mph. A reminder
that these winds are not tied to the immediate storm, outflow can
travel long distances with much reduction in wind speeds. There
is a hail threat, but lapse rates still do not appear favorable.
Only the shear EBWD around 60 kt and most unstable CAPE around
1500-2000 J/kg. Hail is anticipated to generally be subsevere
between pea and nickle sized, but severe hail 1" (quarter sized)
is possible. -Miles

&&

.AVIATION...For the 30/12Z TAF Cycle...Showers and thunderstorms are
ongoing over most locations west of the Cascades this morning.
Shower and storm activity will be on the increase during the morning
hours as the low approaches the Pacific Northwest.  Some storms may
produce strong wind gusts and outflows.  Outside of storm activity,
MVFR ceilings with pockets of IFR ceilings will prevail this morning
along the coast with VFR ceilings to the east.

MVFR will likely prevail for most of the afternoon as showers and
storms increase in coverage.  These lower ceilings will probably
continue into the evening hours, although pockets of clearing are
possible overnight.

-Smith

&&

.MARINE...Updated 830 AM PDT Saturday 30 May 2020...High and steep
seas will continue through this morning. Conditions will improve
later today as a low moves through the area. As the low moves in,
look for showers and the chance for thunderstorms with gusty winds
and heavy rain. Gusty north winds and steep to very steep seas will
return Sunday and persist through much of next week. Keene

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 8 PM PDT this evening for ORZ030-031.

CA...Wind Advisory until 8 PM PDT this evening for CAZ085.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT this morning for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 11 AM PDT this morning for PZZ376.

In the hours before

Special weather statement, May 30, 10:12 AM PDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Medford OR
1012 AM PDT Sat May 30 2020

CAZ080-081-083-ORZ026-028-301800-
North Central and Southeast Siskiyou County CA-
Central Siskiyou County CA-Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
1012 AM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU...
SOUTHWESTERN JACKSON AND SOUTHEASTERN JOSEPHINE COUNTIES UNTIL 1100
AM PDT...

At 1011 AM PDT, Doppler radar was tracking a strong thunderstorm
near Hornbrook, or 12 miles northeast of Yreka, moving northwest at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pilot Rock, I 5 Siskiyou Summit, Mount Ashland Snow Park, Kennedy
Meadows, McKee Bridge Recreation Site, Woodrat Mountain, Grouse Gap
Snow Park, Cantrall Buckley County Park, Squaw Lakes Recreation Site,
Hilt, Hornbrook and Ruch.

This includes the following highways...
 Highway 96 in California near mile marker 95, and between mile
markers 101 and 105.
 Highway 238 in Oregon between mile markers 22 and 31.
 Interstate 5 in Oregon between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4189 12232 4175 12247 4212 12324 4233 12302
TIME...MOT...LOC 1711Z 126DEG 41KT 4186 12246

MCB
Special weather statement, May 30, 10:50 AM PDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Medford OR
1050 AM PDT Sat May 30 2020

CAZ081-083-084-ORZ026-028-301830-
North Central and Southeast Siskiyou County CA-
Central Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
1050 AM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU...
SOUTHEASTERN JACKSON AND SOUTHWESTERN KLAMATH COUNTIES UNTIL 1130 AM
PDT...

At 1047 AM PDT, Doppler radar was tracking a strong thunderstorm near
Juanita Lake Campground, or 22 miles east of Yreka, moving northwest
at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pilot Rock, I 5 Siskiyou Summit, Mount Ashland Snow Park, Howard
Prairie, Juanita Lake Campground, Emigrant Lake, Hyatt Lake
Campground, Siskiyou Summit, Camp Creek At Iron Gate Lake, Copco Lake
and Howard Prairie Recreation Area.

This includes the following highways...
 Highway 66 in Oregon between mile markers 4 and 29.
 Interstate 5 in Oregon between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Lightning is not currently observed with this storm, but should be
anticipated.

&&

LAT...LON 4183 12205 4171 12223 4210 12275 4231 12240
TIME...MOT...LOC 1747Z 139DEG 30KT 4184 12221

MCB
Special weather statement, May 30, 11:10 AM PDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Medford OR
1110 AM PDT Sat May 30 2020

ORZ026-028-301900-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
1110 AM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL NOON
PDT...

At 1109 AM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Lake, or 16 miles northeast of Ashland, moving northwest at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shady Cove, Butte Falls, Willow Lake, Lost Creek Lake, Dodge Bridge
Jackson County Park, Casey State Park, Fish Lake, Joseph Stewart
State Park, Rogue Elk Park and Trail.

This includes the following highways...
 Lake of the Woods Highway 140 in Oregon between mile markers 6 and
28.
 Highway 234 in Oregon between mile markers 16 and 17.
 Highway 62 in Oregon between mile markers 12 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4236 12233 4227 12252 4259 12293 4275 12266
TIME...MOT...LOC 1809Z 141DEG 23KT 4237 12248

SK
Special weather statement, May 30, 11:49 AM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Medford OR
1149 AM PDT Sat May 30 2020

ORZ023-025>028-301930-
Siskiyou Mountains and Southern Oregon Cascades OR-
South Central Oregon Cascades OR-Jackson County OR-
Eastern Douglas County Foothills OR-Central Douglas County OR-
1149 AM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS...
NORTHEASTERN JACKSON AND WESTERN KLAMATH COUNTIES UNTIL 1230 PM
PDT...

At 1148 AM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Prospect State Scenic Viewpoint, or 19 miles
southwest of Crater Lake, moving northwest at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rogue Gorge, Prospect, Union Creek and Natural Bridge Campground.

This includes the following highways...
 Highway 230 in Oregon between mile markers 1 and 6.
 Highway 62 in Oregon between mile markers 43 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4260 12218 4256 12228 4300 12282 4313 12245
TIME...MOT...LOC 1848Z 141DEG 29KT 4264 12229

MCB
Local storm report, May 30, 12:30 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1230 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             23 SSE CHEMULT          42.90N 121.66W
05/30/2020  E1.75 INCH       KLAMATH            OR   PUBLIC

            HAIL DAMAGED VEHICLES. REPORT WAS FROM
            MILEPOST 8 ON SILVER LAKE HIGHWAY.

&&

WRIGHT

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:12 AM PDTSpecial Weather StatementMFRJackson48 min
May 30, 11:10 AM PDTSpecial Weather StatementMFRJackson50 min
May 30, 11:40 AM PDTSevere Thunderstorm WarningMFRDouglas, Klamath50 min
May 30, 11:49 AM PDTSpecial Weather StatementMFRJackson41 min
May 30, 12:17 PM PDTSevere Thunderstorm WarningMFRKlamath43 min
May 30, 1:15 PM PDTBlowing Dust AdvisoryMFRKlamath, Lake6 hr
May 30, 2:03 PM PDTSmall Craft AdvisoryMFR6 days
May 30, 2:03 PM PDTHazardous Seas WatchMFR13 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.